Follow
Share

My 83 yr old father is having trouble walking any great distance because of a bad hip. He uses a cane but still walks slower than molasses because of the pain. I was wondering if a cortisone shot would help his mobility for awhile.

This question has been closed for answers. Ask a New Question.
Long-term complications of corticosteroid injections depend on the dose and frequency of the injections. With higher doses and frequent administration, potential side effects include thinning of the skin, easy bruising, weight gain, increased sugar levels, puffiness of the face, acne (steroid acne), elevation of blood pressure, cataract formation, thinning of the bones (osteoporosis), tendon rupture and a rare but serious type of damage to the bones of the large joints (avascular necrosis). It's not for everybody; use with caution.
Helpful Answer (2)
Report

My mom got shots in her knees for a couple of years. She was over 90. The only downside was she'd have trouble sleeping for a couple of days afterwards, because of the "upper" effect of the steroids. But she'd be pain free for a couple of months. Then she got to the point that she didn't need them anymore. No clue why - she still has arthritis in her knees. Go figure!
Helpful Answer (0)
Report

I tried to get the orthopaidic doctor to give my cousin one in her back for pain. She has a fractured spine, but he said no. He just said he didn't think it would benefit her. She was in a lot of pain and due to her dementia didn't respond well to Percoset. He said no to an epidural too. He would not elaborate.
Helpful Answer (0)
Report

Keep dad as mobile as possible and the shot could help but he has the right to a wheel chair at his age. keep him mobile in the house and yard and just use the W/C to go out
Helpful Answer (0)
Report

Sure. However, they have to be "spaced" according to administration.
Helpful Answer (0)
Report

L has had cortisone injections in both knees because of pain. The main problem with pain while walking is not so much his speed, but the increased danger of falling. The first round of cortisone worked for nearly 6 months. He has arthritis in the knees and is not a candidate for dual knee replacements. He would not have the strength required to get through rehab.

Three years ago, he was 83 Han had a hip revision, second replacement in his left hip. He made it through rehab quite well then, but now his age, general health, and quite frankly his desire to get better are all factors. He was last injected in August, can only have injections every three month, and only if they provide relief. Effectiveness of steroid injections becomes an issue with repeated injections.
Helpful Answer (1)
Report

FIL , 88, had one last year and it was great. He has kidney issues so that was a consideration, ask your doc, he should know. We took him to an orthopedic specialist. The doc said that it work really well for some people and not at all for others and benefits of the shot can last 3 mos or much longer. FIL has not had the need for another one to date. Good luck
Helpful Answer (1)
Report

Thanks for the advice. We are seeing his doctor later this week to ask.
Helpful Answer (0)
Report

Ask the primary care physician advice Please.
Helpful Answer (0)
Report

I'm not sure, but his doctor would certainly know. There are sure certain health conditions he could have that would preclude them.

For more information, Google "cortisone shot for bad hip" -- no quotation marks. A number of links and good information is at your fingertips.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.